Jump to content

Elevated temperature - question

Hospice   (2,325 Views 7 Comments)
by cherokeesummer cherokeesummer (Member) Member

cherokeesummer specializes in OBGYN, Neonatal.

7,340 Profile Views; 739 Posts

Hi ladies and gents, I am a nursing student, graduating in a month and I will be starting my new job in the NICU in September. So my question is not for my job but instead - my FIL is now in hospice care, he has had lung cancer for 2+ years, he is 76 years old. He is no longer responding to chemo and had to be hospitalized last week for dehydration and it turns out he has a blood clot in his lung and has CHF. His father died from CHF many years ago as well.

Anyway...our hospice nurse comes tomorrow again so I will ask her when I see her but thought you might be able to answer this question as well. In the booklet they gave us, there are "signs of impending death" and one of them is elevated temperature. Does anyone know why? I understand about the decreased appetite and the decreased urine output and increased sleeping and increased restlessness - these things I understand, but I can't logically think out the temperature thing now...probably b/c its too close to me personally.

Anyway - I would greatly appreciate if you had any answers for me?

Thanks!

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

15 Posts; 2,076 Profile Views

There are 2 reasons....one is that the body knows it is in trouble and uses the fever to attack whatever is going on. That happens in the beginning of the dying process. Later, it is because the temp is neurological...the brain no longer controls things. It is a temp that cannot be brought down. We use cold cloths for comfort....but are never able to reduce the temp to normal.

Share this post


Link to post
Share on other sites

cherokeesummer specializes in OBGYN, Neonatal.

739 Posts; 7,340 Profile Views

Thank you all, I appreciate it. His temp responded to tylenol and is staying fairly normal for now so we'll see how things go but I'm glad to know what things contribute to it so we understand.

Thanks!

Share this post


Link to post
Share on other sites

EmptytheBoat has 12 years experience and specializes in Med-Surg, Rehab, MRDD, Home Health.

96 Posts; 2,570 Profile Views

Dear cherokeesummer,

I'm glad the fever responded to Tylenol. There

have been other threads here regarding elevated

temps, some Hospice nurses treat the temps, others

don't. Others here have addressed causes of increased

temp, may I also add the possibility of infection, and,

in your FIL case, may be caused by the cancer tumors,

and is referred to as tumor fever. Take care, your FIL

is blessed to have you caring for him!

Share this post


Link to post
Share on other sites

hospicemom has 8 years experience and specializes in hospice.

159 Posts; 3,897 Profile Views

The hypothalmus stops working at end of life. I do not use PR tylenol at EOL. I have seen temps rise to 105. Tylenol would most likely be non beneficial and invasive.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×